Alert archive / Oklahoma / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Norman, OK

February 21, 20148 counties in Texas; 36 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Feb 21, 2014, 3:46 AM CST for 8 counties in Texas; 36 counties in Oklahoma. It took effect at Feb 21, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2014, 3:46 AM CST (09:46 UTC)
In effect from
Feb 21, 2014, 10:00 AM CST
Expired
Feb 21, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Norman, OK
All 44 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 107 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WWUS84 KOUN 210946
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
346 AM CST FRI FEB 21 2014

...CRITICAL FIRE WEATHER CONDITIONS FOR MUCH OF NORTHERN...
WESTERN...AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS...

.MILD...BREEZY...AND VERY DRY WEATHER IS EXPECTED TODAY.
CONDITIONS WILL BE HIGHLY FAVORABLE FOR THE SPREAD OF WILDFIRES.

OKZ014>030-033>040-044-045-TXZ083>090-220000-
/O.UPG.KOUN.FW.A.0006.140221T1800Z-140222T0000Z/
/O.NEW.KOUN.FW.W.0007.140221T1600Z-140222T0000Z/
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-
GARVIN-COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-
BAYLOR-ARCHER-CLAY-
346 AM CST FRI FEB 21 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR MILD...DRY...AND BREEZY CONDITIONS FOR MUCH OF 
NORTHERN...WESTERN...AND CENTRAL...AND WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 40 MPH
  AT THE 20-FOOT LEVEL.

* HUMIDITY...9 TO 20 PERCENT.

* TEMPERATURE...62 TO 75 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ005>013-220000-
/O.NEW.KOUN.FW.W.0007.140221T1600Z-140222T0000Z/
WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
346 AM CST FRI FEB 21 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR MILD...DRY...AND BREEZY CONDITIONS FOR MUCH OF 
NORTHERN...WESTERN...AND CENTRAL OKLAHOMA...AND WESTERN NORTH
TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 40 MPH
  AT THE 20-FOOT LEVEL.

* HUMIDITY...9 TO 20 PERCENT.

* TEMPERATURE...62 TO 75 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

MBS
1 follow-up statement
207 
WWUS84 KOUN 220008
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CST FRI FEB 21 2014

OKZ005>030-033>040-044-045-TXZ083>090-220115-
/O.EXP.KOUN.FW.W.0007.000000T0000Z-140222T0000Z/
WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-
GARVIN-COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-
BAYLOR-ARCHER-CLAY-
608 PM CST FRI FEB 21 2014

...RED FLAG WARNING HAS EXPIRED FOR NORTHERN... WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS HAVE DECREASED
ACROSS THE AREA. HOWEVER... DRY CONDITIONS REMAIN AND CAUTION IS
STILL URGED TO PREVENT THE START OR SPREAD OF WILDFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 20, 10:34 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Feb 20, 10:34 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CST THU FEB 20 2014

.AVIATION...
SOUTHWEST WIND WILL INCREASE AFTER SUNRISE FRIDAY AND BECOME GUSTY
BY MID-DAY. VFR CONDITIONS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 951 PM CST THU FEB 20 2014/

UPDATE...
FORECAST IS IN GOOD SHAPE AND NO SIGNIFICANT UPDATES ARE PLANNED
THIS EVENING. DID MAKE SOME MINOR ADJUSTMENTS TO HOURLY GRIDS.

PREV DISCUSSION... /ISSUED 524 PM CST THU FEB 20 2014/

AVIATION...
GUSTY NORTHWEST WIND WILL DIMINISH QUICKLY AFTER SUNSET AND BECOME
LIGHT EARLY THURSDAY. BY LATE MORNING, THEY WILL GUST FROM THE
SOUTH AND SOUTHWEST. VFR CONDITIONS WILL REMAIN IN PLACE.

PREV DISCUSSION... /ISSUED 322 PM CST THU FEB 20 2014/

DISCUSSION...
WINDS WILL CONTINUE TO DIMINISH THIS AFTERNOON AND EVENING...THEN
REVERSE DIRECTION TO SOUTHERLY TOMORROW...AND INCREASE ONCE AGAIN.
LOW HUMIDITIES AND MILD TEMPERATURES...ALONG WITH THE INCREASED
WINDS...WILL AGAIN LEAD TO SERIOUS FIRE WEATHER CONCERNS. WE HAVE
ADDED A FIRE WEATHER WATCH FOR TOMORROW AFTERNOON.

FAIRLY TRANQUIL WEATHER WILL FOLLOW...WITH LOW CHANCES FOR RAIN
IN SOUTHERN OKLAHOMA/NORTH TEXAS LATE MONDAY INTO TUESDAY. SEVERAL
FRONTS WILL PASS THROUGH THE REGION...CAUSING MINOR FLUCTUATIONS
IN TEMPERATURE. THERE WILL...HOWEVER...BE A GENERAL COOLING TREND
THROUGH THE PERIOD.

LATE NEXT WEEK...BOTH THE GFS AND ECMWF SUGGEST A RETURN TO
WINTER-STYLE WEATHER. THE DETAILS ARE STILL VERY UNCLEAR...BUT
COLDER CONDITIONS SEEM VERY LIKELY...AND SOME FREEZING/FROZEN
PRECIPITATION IS A DEFINITE POSSIBILITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  32  66  39  66 /   0   0   0   0
HOBART OK         26  64  35  65 /   0   0   0   0
WICHITA FALLS TX  30  69  39  72 /   0   0   0   0
GAGE OK           21  63  26  61 /   0   0   0   0
PONCA CITY OK     28  63  32  60 /   0   0   0   0
DURANT OK         36  66  42  70 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FRIDAY AFTERNOON FOR OKZ014>030-033>040-044-
     045.

TX...FIRE WEATHER WATCH FRIDAY AFTERNOON FOR TXZ083>090.

&&

26/09/09
Hazardous weather outlook, Feb 20, 11:54 AM CST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CST THU FEB 20 2014

OKZ004>048-050>052-TXZ083>090-211300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
THE INTRODUCTION OF DRIER AND COOLER AIR IS EXPECTED TO
PREVENT THE DEVELOPMENT OF THUNDERSTORMS. GUSTY NORTHWEST
WINDS WILL CONTINUE THROUGH MID AFTERNOON...THEN DECREASE
THROUGH THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE
AFTERNOON HOURS. SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS
BETWEEN 40 AND 50 MPH WILL BE POSSIBLE OVER MUCH OF NORTHERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
THESE WINDS MAY MAKE DRIVING ON EAST WEST ORIENTED ROADS
DIFFICULT...AND LEAD TO PATCHY BLOWING DUST. WINDS SHOULD DECREASE
BY MID TO LATE AFTERNOON.

THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES WILL CONTINUE
TO SUPPORT VERY HIGH FIRE DANGER. ALL OUTDOOR BURNING AND OTHER
ACTIVITIES THAT COULD LEAD TO FIRES SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED STORMS APPEAR POSSIBLE AROUND TUESDAY OF NEXT WEEK
ACROSS THE RED RIVER VALLEY OF SOUTHERN OKLAHOMA AND NORTHERN
TEXAS.

OTHER HAZARDOUS WEATHER...
WARM TEMPERATURES...LOW HUMIDITIES...AND AN INCREASE IN
SOUTHWEST WINDS ON FRIDAY WILL CREATE VERY HIGH WILDFIRE
DANGER. ALL OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD
LEAD TO FIRES SHOULD BE AVOIDED AGAIN ON FRIDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AROUND 5 AM FRIDAY.

11/AUSTIN

Nearby

Red Flag Warnings in Oklahoma, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.